Newer Antipsychotic Drugs and Sudden Death
Newer Antipsychotic Drugs and Sudden Death
Abstract & commentary
By John P. DiMarco, MD, PhD, Professor of Medicine, Division of Cardiology, University of Virginia, Charlottesville. Dr. DiMarco is a consultant for Novartis, and does research for Medtronic and Guidant. This article originally appeared in the March 2009 issue of Infectious Disease Alert. It was edited by Stan Deresinski, MD, FACP, and peer reviewed by Connie Price, MD.
Source: Ray WA, et al. Atypical antipsychotic drugs and the risk of sudden cardiac death. N Engl J Med. 2009;360: 225-235.
Ray et al examined the computerized files of Tennessee Medicaid recipients to estimate the effects of atypical antipsychotic drugs on the risk of sudden cardiac death. It is well known that typical antipsychotic drugs (for example, thioridazine or haloperidol) block potassium currents in vitro and may prolong QT intervals during clinical use. The typical antipsychotic drugs have been associated with case reports of torsades de pointe (polymorphic ventricular tachycardia with QT prolongation) and sudden death. Atypical antipsychotic drugs were introduced, and have been widely accepted, because they produce less neurologic toxicity, but also because they block repolarizing currents in vitro. The relative toxicity of the two classes of drugs has not previously been examined.
The Tennessee Medicaid database has been extensively used for pharmacoepidemiologic studies in the past by Ray et al. For this report, a cohort was constructed that included patients 30-74 years of age with at least one qualifying day of use of antipsychotic drugs, typical or atypical, during the study period. Two controls for each user of antipsychotic drugs were identified that were matched for age, gender, and days of follow-up; they formed the reference group. The incidence of sudden death was estimated from death certificates stored in the Medicaid database. A secondary analysis was performed using propensity scores to identify a non-user control group with a similar psychiatric illness profile. The use of antipsychotic drugs and other prescription medications was identified from the Medicaid Pharmacy files.
The primary cohort included 93,300 users of antipsychotic drugs, with 186,600 matched controls. There were approximately equal numbers of users of typical and atypical antipsychotic drugs, 42,218 and 46,089, respectively. The mean age was 45.7 years, with 65% of the cohort women and 70.5% white. As compared with users of typical antipsychotic drugs, the users of atypical agents were slightly younger, less likely to be on disability, and had a higher baseline cardiovascular risk score. Users of atypical antipsychotic drugs were less likely to carry a diagnosis of schizophrenia and were more likely to have a diagnosis of a mood disorder. During more than 1 million person years of follow-up, there were 187 cardiac deaths (17.9 per 10,000 patient years) in the study cohort. Sudden death rates increased with age, and were higher for men than for women. The adjusted rate of sudden cardiac death was higher for users of both typical and atypical antipsychotic drugs than it was in the control population. The incidence ratio was 1.99 for typical antipsychotic drug users and 2.26 for atypical antipsychotic drug users. The increased risk of sudden death was seen only in current users of antipsychotic drugs. The incidence ratio was only 1.13 among former users. Patients on high doses of either typical or atypical antipsychotic drugs had a higher sudden death incidence than patients who received only low doses. Similar findings were seen in a secondary analysis using propensity scores.
Ray et al conclude that users of both typical and atypical antipsychotic drugs have a dose-related increased risk of sudden death of similar magnitude. At least from the standpoint of cardiovascular risk, the atypical antipsychotic drugs appear no safer than the older agents.
It has been well shown that both the typical and atypical antipsychotic drugs in current use can prolong repolarization due to their effects on potassium currents. The magnitude of the clinical risk of this effect has been difficult to determine. Patients with schizophrenia often have multiple cardiac risk factors, have histories of both poor medication compliance and abuse of non-prescription medications, and manifest a significant rate of suicide. Since most sudden deaths are unmonitored, documented episodes of clear drug-induced arrhythmia have been infrequent.
In this paper, Ray et al use a sophisticated pharmacoepidemiologic approach to further investigate this issue. The same authors have used similar techniques to show that erythromycin, a macrolide antibiotic that also affects potassium currents, is associated with a small increase in sudden death risk. In this report, Ray et al show that the annual sudden death rate increases from 0.14% and 0.16% among non-users and former users of antipsychotic drugs to 0.29% and 0.28% among users of typical and atypical antipsychotic agents. This small risk must be considered in the use of these important agents. Unfortunately, the data show that the risk of sudden death is not diminished with the newer atypical agents, which are often chosen because of lesser neurological side effects.Ray et al examined the computerized files of Tennessee Medicaid recipients to estimate the effects of atypical antipsychotic drugs on the risk of sudden cardiac death.
Subscribe Now for Access
You have reached your article limit for the month. We hope you found our articles both enjoyable and insightful. For information on new subscriptions, product trials, alternative billing arrangements or group and site discounts please call 800-688-2421. We look forward to having you as a long-term member of the Relias Media community.